Michigan, 2006Damaging Winds in Michigan, July 17, 2006
July 17, 2006 · NWS MQT · 4 events in 2 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 3:10 AM EST, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 3:10 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EDT MON JUL 17 2006
.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE POTENTIAL FOR
THUNDERSTORMS TODAY.
WATER VAPOR IMAGERY AND RUC DEPICTS A NEAR ZONAL FLOW ALONG THE
INTERNATIONAL BORDER OF CANADA AND CONUS. A NUMBER OF SHORTWAVES
CONTINUE TO RACE EAST IN THIS FLOW. THE MOST SIGNIFICANT ONES
AFFECTING THIS AREA ARE OVER EASTERN U.P. AND OVER SOUTHERN MANITOBA
AND WESTERN ONTARIO. SURFACE ANALYSIS SHOWING A LOW OVER NORTH
CENTRAL LAKE SUPERIOR WITH A COLD FRONT DRAPED SOUTHWEST INTO
NORTHEAST NEBRASKA.
THE SHORTWAVE OVER SOUTH CENTRAL CANADA WILL SWEEP INTO WESTERN LAKE
SUPERIOR THIS MORNING AND ACROSS THE REST OF THE FORECAST AREA THIS
AFTERNOON. A 1016 MB SURFACE RIDGE BEHIND THE SHORTWAVE WILL PUSH
THE COLD FRONT THROUGH THE FORECAST AREA BY 18Z REACHING NORTHERN
LOWER MICHIGAN BY LATE AFTERNOON. AN AREA OF MUCAPE OF 2500-3000J/KG
WILL MOVE ACROSS THE AREA AROUND 12Z REACHING NORTHERN LAKE MICHIGAN
BY NOON. A 45 KNOT 850MB JET WILL BE MAKING A STRONG CYCLONIC SHIFT
ACROSS THE FORECAST AREA AROUND 12Z. THIS SHIFT WILL MOVE INTO
NORTHERN LAKE MICHIGAN BY 18Z. AN 80+ KNOTS UPPER LEVEL JET MAX WILL
SHIFT FROM CENTRAL ONTARIO INTO NORTHERN LAKE SUPERIOR BY THIS
AFTERNOON. THE STRONGEST 850-500MB Q-VECTOR CONVERGENCE WILL BE
PASSING OVER THE FORECAST AREA THIS MORNING. DEEP LEVEL BULK SHEAR
WILL BE 35 TO 50 KNOTS OVER LAKE SUPERIOR THIS MORNING...THE BULK
SHEAR OF 40 TO 50 KNOTS WILL CONTINUE OVER THE ENTIRE AREA THIS
AFTERNOON. THUS CONDITIONS LOOK FAVORABLE FOR THUNDERSTORM
DEVELOPING INTO SEVERE THIS MORNING. SOUTHWEST FLOW AHEAD OF THE
COLD FRONT WILL PRODUCE DEW POINTS INTO THE UPPER 60S AND LOW 70S
ACROSS THE FORECAST AREA. THEREFORE...IT LOOKS LIKE THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL BE BETWEEN 10Z AND 16Z TODAY. DRY
AIR WILL ADVECT INTO THE AREA BEHIND THE COLD FRONT WHICH SHOULD
START TO STABLIZE THE AIR MASS. TRAJECTORY FORECAST PLOTS CONTINUE
TO DRAW WARM AIR OUT OF MINNESOTA AND WESTERN ONTARIO TO THE
FORECAST AREA. GUIDANCE STILL SUGGEST WARM AIR ADVECTION BEFORE THE
FROPA. CLOUD COVER WITH THE APPROACHING SHORTWAVES WILL HELP HOLD
THE TEMPERATURES DOWN. THUS EXPECTED TEMPERATURES IN THE 80S TO
AROUND 90.
THE SHORTWAVE WILL SWEEP INTO LOWER MICHIGAN...WHILE ANOTHER WEAKER
SYSTEM WILL SLIDE INTO THE U.P. TONIGHT. THE SURFACE RIDGE WILL
SLIDE OVER THE FORECAST AREA. STRONG 850-500MB Q-VECTOR WILL
DOMINATE THE AIR MASS. THE COLD FRONT WILL CONTINUE TO TRACK INTO
THE OHIO RIVER VALLEY. DRY AIR ADVECTION BEHIND THE COLD FRONT WILL
LOWER THE SURFACE DEW POINTS INTO THE LOW 50S. THE UPPER LEVEL JET
MAX WILL SLIDE ACROSS THE FORECAST AREA. THIS WILL ADD TO THE
INSTABILITY...HOWEVER...THE DRY AIR AND COOLER TEMPERATURES AT THE
SURFACE WILL LIMIT PRECIPITATION POTENTIAL. THE STRONG Q-VECTOR
DIVERGENCE AND SURFACE RIDGE WILL CONTINUE TO DOMINATE THE AIR MASS
OVER THE UPPER GREAT LAKES ON TUESDAY. THUS WILL KEEP MAINLY DRY
CONDITIONS.
ANOTHER WEAK SHORTWAVE WILL RACE ACROSS THE FORECAST AREA TUESDAY
NIGHT. THE SURFACE HIGH WILL RELOCATE OVER THE LOWER GREAT LAKES
ALLOWING A LOW DEVELOPING OVER SOUTH CENTRAL CANADA TO SHIFT INTO
EAST CENTRAL MANITOBA...WHILE DRAGGING A COLD FRONT INTO NORTHWEST
MINNESOTA. THE NAM/GFS/ENSEMBLE SOLUTIONS SUGGEST PUSHING BACK THE
START OF THE PRECIPITATION OVER THE FORECAST AREA BY 6 HOURS. DRY
AIR WILL REMAIN IN PLACE TIL 12Z WED. THUS PLAN TO PUSH BACK THE
ONSET OF SHOWERS AND THUNDERSTORMS.
A COUPLE OF WEAK SHORTWAVES WILL TRAVERSE THE FORECAST AREA ON
WEDNESDAY. THE SURFACE LOW WILL MOVE TO NORTH CENTRAL ONTARIO...
PULLING THE COLD FRONT INTO THE ARROWHEAD OF MINNESOTA. THE FRONT
WILL DIRECT GULF MOISTURE INTO THE UPPER GREAT LAKES REGION. 305K
ISENTROPIC ANALYSIS SHOWING STRONG ASCENT OVER THE FORECAST AHEAD OF
THE FRONT. PLAN TO BUMP UP THE POPS A LITTLE.
AS THE SHORTWAVES DEPART THE FORECAST AREA WEDNESDAY NIGHT...A
DEEPER SHORTWAVE WILL ENTER INTO THE WESTERN U.P. THE COLD FRONT
WILL SWEEP THROUGH THE FORECAST AREA REACHING THE NORTHERN LAKE
MICHIGAN SHORE BY 12Z THURSDAY. ISENTROPIC ANALYSIS SHOWING STRONG
ASCENT AHEAD OF THE FRONT. DEEP MOISTURE WILL ALSO FEED MORE SHOWERS
AND THUNDERSTORMS. THERE MAY BE A SHORT BREAK IN THE SHOWERS AROUND
SUNRISE ON THURSDAY BEFORE THE DEEPER SHORTWAVE AND ASSOCIATED
MOISTURE FIELD PASS OVER THE AREA GENERATING MORE SHOWERS AND
THUNDERSTORMS. THE SHORTWAVE WILL SWEEP RAPIDLY THROUGH THE AREA AND
THUS WILL ALLOW DRIER AIR TO ADVECT INTO AREA ON THURSDAY. THUS WILL
END THE PRECIPITATION BY 00Z FRIDAY. THE SURFACE RIDGE WILL DOMINATE
THE AREA THROUGH FRIDAY NIGHT. ANOTHER SYSTEM WILL ENTER THE
REGION ON SUNDAY.
&&
.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DLG
Hazardous weather outlook, Jul 17, 3:59 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
459 AM EDT MON JUL 17 2006
MIZ001>007-009>014-084-085-181100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
359 AM CDT MON JUL 17 2006 /459 AM EDT MON JUL 17 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA TODAY. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THE STORMS...WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE. HEAVY RAIN IS ALSO A THREAT.
IT WILL BE ANOTHER VERY WARM DAY OVER SOUTH CENTRAL UPPER MICHIGAN
AWAY FROM THE BAY OF GREEN BAY WITH TEMPERATURES AROUND 90.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY...THEN
AGAIN ON SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
LSZ221-241>248-263-264-181100-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
359 AM CDT MON JUL 17 2006 /459 AM EDT MON JUL 17 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED OVER LAKE SUPERIOR TODAY. THERE
IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE STORMS...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY...THEN
AGAIN SATURDAY THROUGH SUNDAY.
LMZ221-248-262-181100-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
459 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA TODAY. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THE STORMS...WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY...THEN
AGAIN SATURDAY THROUGH SUNDAY.
DLG
In the hours before
Local storm report, Jul 17, 10:37 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1137 AM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM TSTM WND DMG 8 N SENEY 46.47N 85.95W
07/16/2006 SCHOOLCRAFT MI DEPT OF HIGHWAYS
SEVERAL TREES DOWN ALONG M-77 AND ADJOINING SIDE ROADS
&&
JLBThunderstorm Wind, Alger
- When
- July 17, 11:20 AM EST
- Where
- Alger County, 5 mi S of Grand Marais
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.600, -85.983
Numerous trees up to ten inches in diameter uprooted along Old Seney Road 5 to 10 miles south of Grand Marais.
Thunderstorm Wind, Luce
- When
- July 17, 11:25 AM EST
- Where
- Luce County, 10 mi NW of Pine Stump Jct
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.667, -85.733
Twelve-inch diameter tree snapped near base along County Road 416.
Thunderstorm Wind, Luce
- When
- July 17, 11:37 AM EST
- Where
- Luce County, 1 mi S of Pine Stump Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.550, -85.583
Leaves and one to two inch-diameter branches down along County Road 407/H37.
Thunderstorm Wind, Luce
- When
- July 17, 11:40 AM EST
- Where
- Luce County, 20 mi NNE of Newberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.617, -85.333
A few two-inch trees snapped and one to two inch branches down along County Road 500.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519564, 5519565, 5519566, 5519567.